Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 80, NWS Detroit, MI

October 8, 2012

NWS Detroit, MI issued this small craft advisory at Oct 8, 2012, 3:45 AM EDT. It took effect at Oct 9, 2012, 8:00 AM EDT. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2012, 3:45 AM EDT (07:45 UTC)
In effect from
Oct 9, 2012, 8:00 AM EDT
Expired
Oct 11, 2012, 9:45 AM EDT
In force
50 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 8, 3:19 AM EDT, 26 minutes earlier.

Area forecast discussion, Oct 8, 3:19 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
319 AM EDT MON OCT 8 2012

.SHORT TERM...TODAY AND TONIGHT

DRY AIR ASSOCIATED WITH LARGE SURFACE HIGH PRESSURE SYSTEM CENTERED
OFF TO THE SOUTHEAST OF THE AREA WILL PROVIDE MOSTLY SUNNY SKIES FOR
TODAY. THIS...IN ADDITION TO A MODERATING AIRMASS AS SOUTHWESTERLY
FLOW BECOMES ESTABLISHED...WILL HELP EDGE TEMPERATURES UP INTO THE
MIDDLE 50S BY THIS AFTERNOON...EVEN AFTER A START NEAR 30 FOR MANY
LOCATIONS EARLY THIS MORNING.

SOUTH/SOUTHWEST FLOW WILL PERSIST INTO TONIGHT AS PRESSURE GRADIENT
CONTINUES TO TIGHTEN AS THE AFOREMENTIONED HIGH PRESSURE REMAINS
ANCHORED TO THE SOUTHEAST AND LOW PRESSURE DEEPENS AND TRACKS JUST
NORTH OF THE GREAT LAKES. WITH 5 TO 10 MPH WINDS OVERNIGHT...LOW
TEMPERATURES WILL NOT BE QUITE AS COLD TONIGHT...BUT STILL EXPECT
UPPER 30S TO LOWER 40S AS SKIES REMAIN MAINLY CLEAR AND RELATIVELY
DRY...COOL AIR CONTINUES TO FUNNEL OFF OF THE MODIFYING POLAR
AIRMASS DEFINED BY THE HIGH PRESSURE SYSTEM TO THE SOUTHEAST.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

SHORTWAVE ENERGY DIVING OUT OF NORTHWEST CANADA IS IN THE EARLY
STAGES OF ITS AMPLIFYING PHASE PER THIS MORNING'S LATEST WV IMAGERY.
THERE HAS BEEN A STRONG NWP CONSENSUS FOR MULTIPLE RUNS NOW THAT
THIS WAVE WILL CONTINUE TO AMPLIFY THROUGH TUESDAY NIGHT, SENDING A
DEEPENING SURFACE LOW ACROSS THE NORTHERN GREAT LAKES AND INTO
ONTARIO. MODEL CROSS-SECTIONS REINFORCE THE EXPECTATION FOR AN
ACTIVE COLD FRONTAL PASSAGE LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING AS JET/FRONT COUPLING PROMOTES A DEEP TROPOSPHERIC FRONTAL
CIRCULATION AND A DEEP LAYER OF ACTIVE FGEN. A PREFERENCE HAS BEEN
GIVEN TO SLOWER SOLUTIONS (NON-GFS) GIVEN THAT THE SHORTWAVE IS
ALREADY LOOKING A LITTLE MORE IMPRESSIVE THAN IN THE 00Z NWP
REPRESENTATIONS. AS A RESULT, THERE IS INCREASED CONFIDENCE THAT
TUESDAY WILL BE A DRY AND MILDER DAY IN THE LOW 60S SINCE IT WILL BE
SPENT FIRMLY WITHIN THE PRE-FRONTAL ENVIRONMENT. AS PREVIOUSLY
NOTED, HOWEVER, THE DATA SPARSE ORIGINS OF LOW AMPLITUDE WAVES
ORIGINATING IN NW FLOW OFTEN LENDS ITSELF TO UNCERTAINTY FOR DAYS 2
AND 3. FOR THIS REASON, DID NOT INCREASE POPS TO CATEGORICAL AS
THERE IS STILL PLENTY OF TIME FOR ADJUSTMENTS TO BE MADE AND WAVES
TO BE SAMPLED.

WITH 850MB TEMPERATURES FORECAST TO FALL INTO THE NEGATIVE SINGLE
DIGITS BEHIND THE FRONT, WEDNESDAY WILL MOST LIKELY RESEMBLE THE
LAST COUPLE OF DAYS WITH COLD ADVECTION FAVORING GUSTY WINDS
DEVELOPING BY AFTERNOON, CHILLY TEMPS IN THE LOW 50S, AND A HIGH
PROBABILITY OF LAKE CLOUDS FILTERING INTO THE AREA. GIVEN THIS
REASONING, NUDGED TEMPERATURES DOWNWARD A BIT AND TOOK A MORE
AGGRESSIVE APPROACH WITH AFTERNOON CLOUD COVER. ALSO DECIDED TO STAY
ON THE WARM SIDE OF THE GUIDANCE FOR WEDNESDAY NIGHT GIVEN THE
POTENTIAL FOR STRATOCU TO LINGER. NW FLOW WILL REMAIN ACTIVE THROUGH
THE WORK WEEK WITH SHORTWAVE RIDGING FORECAST TO BUILD IN FOR
THURSDAY, BRINGING A MODEST WARM UP ONLY TO BE FOLLOWED BY ANOTHER
REINFORCING SHOT OF COOL AIR.

FORECAST UNCERTAINTY INCREASES FOR THE WEEKEND AS AN ADJUSTMENT IN
THE LONGWAVE PATTERN WILL BE UNDERWAY. THIS CHANGE WILL STEM FROM
THE DEMISE OF WHAT WILL HAVE BEEN A NEARLY 2-WEEK DURATION CLASSIC
REX BLOCK EVENT OVER THE EAST PACIFIC. AS THE RIDGE FINALLY SUCCUMBS
TO THE EFFECTS OF THE STRONG PAC AND ALASKAN JET MAXES, THE UPPER
AIR PATTERN ACROSS THE WESTERN HEMISPHERE WILL TRANSITION TOWARD
MORE ZONAL FLOW, MAKING A RETURN TO MILDER TEMPERATURES PROBABLE.
FIRST, HOWEVER, THE CLOSED LOW SPINNING OFF THE NORTH CA COAST
WILL HAVE TO BE REABSORBED INTO THE WESTERLIES. THUS, ANY
MODERATING TREND MAY WELL BE INTERRUPTED FOR A TIME OVER THE
WEEKEND AS THIS ENERGY EJECTS INTO THE CENTRAL US AND POTENTIALLY
THE GREAT LAKES REGION.

&&

.MARINE...

SOUTHWEST FLOW WILL BEGIN TO INCREASE TODAY AS PRESSURE GRADIENT
TIGHTENS BETWEEN SPRAWLING HIGH PRESSURE TO THE SOUTHEAST AND A
DEVELOPING LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST. THIS FLOW
WILL BRING DRIER AND MILDER AIR INTO THE AREA AND SHUT DOWN ANY
REMAINING LAKE EFFECT ACTIVITY EARLY THIS MORNING.

AS THE AFOREMENTIONED LOW PRESSURE SYSTEM DEEPENS AND TRACKS FROM
JUST NORTH OF THE GREAT LAKES TONIGHT TO NEAR JAMES BAY BY LATE IN
THE DAY TUESDAY...SOUTHWESTERLY FLOW WILL INCREASE FURTHER AS THE
PRESSURE GRADIENT TIGHTENS FURTHER IN ADVANCE OF A COLD FRONT THAT
WILL PUSH INTO THE AREA AS THE LOW PROGRESSES NORTHEAST.

WILL UPGRADE THE GALE WATCH WITH A WARNING WITH THIS PACKAGE...BUT
ADJUST TIMING TO A LATER START AND FINISH AS THE STRONGEST WINDS
LOOK TO OCCUR ON TUESDAY. WILL BEGIN THE WARNING AT 06Z OVER PARTS
OF LAKE HURON AS WIND GUSTS BEGIN TO APPROACH GALE FORCE. THE NEAR
SHORE ZONES AND FAR SOUTHERN OPEN WATERS WILL MOST LIKELY NOT SEE
GALE FORCE GUSTS UNTIL CLOSER TO 12Z AND WILL DELINEATE THIS IN THE
FORECAST. MEANWHILE...LAKE ST CLAIR AND WESTERN LAKE ERIE WILL NEED
A SMALL CRAFT ADVISORY FOR THIS BASIC TIME FRAME AS SOUTHWEST WINDS
GUST TO 25-30 KNOTS.

AFOREMENTIONED COLD FRONT WILL PUSH THROUGH THE AREA TUESDAY NIGHT
BRINGING RAIN SHOWERS AND A MINOR AND BRIEF LULL IN THE WINDSPEED
AND WINDS VEER TO A WESTERLY DIRECTION. COLDER FLOW WILL ALLOW LAKE
EFFECT SHOWERS TO REFORM ON WEDNESDAY OVER PARTS OF LAKE HURON WITH
UNSETTLED WEATHER PERSISTING FOR THE REMAINDER OF THE WEEK. WESTERLY
WINDS WILL ALSO APPROACH GALE FORCE AGAIN ON WEDNESDAY OVER NORTHERN
LAKE HURON WITH RELATIVELY HIGH WAVE ACTION PERSISTING. ADDITIONAL
HEADLINES WILL MOST LIKELY BE NEEDED AS THE WEEK PROGRESSES.

&&

.AVIATION...ISSUED 1251 AM EDT MON OCT 8 2012

//DISCUSSION...

HIGH PRESSURE SETTLING INTO THE EASTERN OHIO VALLEY WILL CONTINUE
TO BRING PARTIAL CLEARING OVERNIGHT WITH ANY REMAINING VFR CIGS
BECOMING FEW-SCT EARLY IN THE FORECAST PERIOD.

TOMORROW...SOUTHWEST FLOW WILL BE ON THE INCREASE...ALLOWING FOR
SLOW WARMING. STILL...850 MB TEMPS START THE DAY FAIRLY COLD...AND
MODELS INDICATING REASONABLE AMOUNT OF MOISTURE/RH TO CONTINUE
WITH THE SCT GROUP FOR LOW VFR CLOUDS. SOUTHWEST WINDS SHOULD
REACH AND SLIGHTLY EXCEED 10 KNOTS DURING THE DAY.

//DTW THRESHOLD THREATS...

* NONE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ082...UNTIL 8 AM MONDAY.

     FROST ADVISORY...MIZ076-MIZ083...UNTIL 8 AM MONDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362-LHZ363...FROM 2 AM TUESDAY TO MIDNIGHT
     WEDNESDAY.

     GALE WARNING...LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
     LHZ464...FROM 5 AM TUESDAY TO 8 PM TUESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...FROM 8 AM TUESDAY TO MIDNIGHT WEDNESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...FROM 8 AM TUESDAY TO MIDNIGHT WEDNESDAY.

&&

SHORT TERM...DG
LONG TERM....JVC
MARINE.......DG
AVIATION.....DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 7, 5:45 PM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
545 PM EDT SUN OCT 7 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
545 PM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT TONIGHT FOR THE MAJORITY OF SOUTHEAST
MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
545 PM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WATCH IS IN EFFECT FOR ALL OF LAKE HURON ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:12 PM EDTFrost AdvisoryDTXMonroe, Wayne11 hr
Oct 8, 3:45 AM EDTGale WarningDTX44 hr
Oct 8, 10:03 AM EDTSmall Craft AdvisoryDTX22 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.